Hail, Platte
- When
- August 3, 2:15 PM MST to 2:30 PM MST
- Where
- Platte County, 8.42 mi WSW of Dwyer Junction
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.190, -105.150
Hail varying in size from pennies to golfballs were reported with severe thunderstorms across the high plains of southeastern Wyoming. A spotter near Chugwater estimated wind gusts with one of the storms at 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Hail varying in size from pennies to golfballs were reported with severe thunderstorms across the high plains of southeastern Wyoming. A spotter near Chugwater estimated wind gusts with one of the storms at 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 3, 11:38 AM MST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1238 PM MDT Sat Aug 3 2019 .SHORT TERM...(This evening through Monday night) Issued at 1233 PM MDT Sat Aug 3 2019 Tonight...Will need to watch our northern counties through this evening with CAPE above 2000 J/kg and bulk shear values near 40 knots. A few strong to severe thunderstorms possible there. Still an absence of cumulus there as of early afternoon though. Isolated thunderstorms possible through early evening. Sunday...Looks like a surface low develops across southeast Wyoming in the afternoon, and with low level convergence and a theta-e ridge axis in place, thunderstorm coverage will increase with isolated to scattered thunderstorms from Laramie to Alliance and nearby locations. Monday...Shower and thunderstorm coverage will increase again as a shortwave trough moves overhead in the afternoon in northwest flow aloft, and we see an increase in low and mid level moisture. Thus, expect scattered to numerous showers and scattered thunderstorms in the afternoon and evening. Temperatures will be cooler with increased cloud cover and better coverage of showers and thunderstorms. .LONG TERM...(Tuesday through Saturday) Issued at 1233 PM MDT Sat Aug 3 2019 Tuesday...Slightly warmer and a bit drier with less low and mid level moisture and warmer temperatures aloft. Wednesday-Saturday...Mostly zonal flow aloft. With adequate low and mid level moisture in place, expect isolated to scattered afternoon and evening showers and thunderstorms each day. The warmest day will be on Wednesday, with slightly cooler temperatures Thursday through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1123 AM MDT Sat Aug 3 2019 We left vicinity thunderstorms in for Cheyenne and Scottsbluff as there seems to be some agreement in the convective allowing models to have some buildups those areas mid to late afternoon, and this matches fairly well with what we are seeing trend-wise with the first set of Cu towers going up in visible satellite imagery. We also have some buildups coming off the Snowy Range that could produce some showers eventually around Laramie. Otherwise, VFR expected through tonight. Didn't hit a repeat of fog tonight in the Nebraska Panhandle, although dewpoints remain high (in the 60s) and later data might suggest having some mention of IFR for Alliance, Scottsbluff and Sidney with later issuances. && .FIRE WEATHER... Issued at 1233 PM MDT Sat Aug 3 2019 Minimal concerns based on projected winds and humidities, which will likely remain within critical thresholds. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...JG FIRE WEATHER...RUBIN
Hazardous Weather Outlook National Weather Service Cheyenne WY 357 AM MDT Sat Aug 3 2019 NEZ002-003-095-096-WYZ101-102-107-108-041000- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County- 357 AM MDT Sat Aug 3 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms possible in a marginal risk of severe thunderstorms having hail and winds main threat. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY General thunderstorm to marginal risk of severe weather possible over the next couple days with hail, winds, and heavy rainfall biggest concerns. .Spotter information statement... Spotters are encouraged to report their precipitation, wind damage, and/or hail to the National Weather Service Office in Cheyenne, Wyoming. NEZ019>021-054-055-WYZ103>106-109>119-041000- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 357 AM MDT Sat Aug 3 2019 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT General, non-severe thunderstorms possible this afternoon into the early evening. Small hail and brief gusty winds be main concern. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY General thunderstorm to marginal risk of severe weather possible over the next couple days with hail, winds, and heavy rainfall biggest concerns. .Spotter information statement... Spotters are encouraged to report their precipitation, wind damage, and/or hail to the National Weather Service Office in Cheyenne, Wyoming.
Special Weather Statement National Weather Service Cheyenne WY 156 PM MDT Sat Aug 3 2019 WYZ103-106-107-032045- East Platte County WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 156 PM MDT Sat Aug 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...WEST CENTRAL PLATTE AND SOUTH CENTRAL CONVERSE COUNTIES UNTIL 245 PM MDT... At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near Laramie Peak, or 28 miles south of Douglas, moving southeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Laramie Peak, Friend Park Campground and Harris Park around 210 PM MDT. LAT...LON 4236 10557 4242 10543 4225 10508 4210 10547 TIME...MOT...LOC 1955Z 326DEG 17KT 4234 10547 Rubin
Special Weather Statement National Weather Service Cheyenne WY 228 PM MDT Sat Aug 3 2019 WYZ102-032115- Niobrara County WY- 228 PM MDT Sat Aug 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA COUNTY UNTIL 315 PM MDT... At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near Keeline, or 15 miles west of Lusk, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lusk, Manville and Keeline. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4275 10485 4289 10480 4290 10424 4262 10442 TIME...MOT...LOC 2028Z 272DEG 16KT 4281 10476 Lyons
Special Weather Statement National Weather Service Cheyenne WY 230 PM MDT Sat Aug 3 2019 WYZ117>119-032115- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 230 PM MDT Sat Aug 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 315 PM MDT... At 229 PM MDT, the public reported a strong thunderstorm 7 miles southeast of Cheyenne, moving east at 25 mph. Pea sized hail has been reported near South Greeley highway. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne, Burns, Hillsdale, Carpenter and Ranchettes. This includes Interstate 80 in Wyoming between mile markers 366 and 395. LAT...LON 4118 10475 4125 10418 4100 10416 4100 10474 TIME...MOT...LOC 2029Z 267DEG 21KT 4110 10466 Lyons
Special Weather Statement National Weather Service Cheyenne WY 258 PM MDT Sat Aug 3 2019 WYZ103-106-107-032145- East Platte County WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 258 PM MDT Sat Aug 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND WEST CENTRAL PLATTE COUNTIES UNTIL 345 PM MDT... At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Harris Park, or 17 miles northwest of Wheatland, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Westview Circle and Lakeview North. This includes Interstate 25 in Wyoming between mile markers 82 and 92. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4214 10537 4230 10526 4220 10488 4196 10505 TIME...MOT...LOC 2058Z 297DEG 15KT 4219 10524 Lyons
The Cheyenne radar (KCYS), 119 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Estimated winds from observer using handheld anemometer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838949, 838950, 838951, 838952, 838953.